Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 17, 2000

Complications

Question from America On-Line:

My 6 1/2 year old son was diagnosed at birth with Type 1 diabetes. He has been in fairly good control and is now on a pump. Our doctor called to say he had a high microalbumin level. What exactly does this mean for his long term health? What kidney medications would he have to take and how do they adversely affect his health? How well do they work? Does this problem this young mean kidney transplant eventually, or is it something that can be reversed with tight control?

Answer:

It is very unlikely that the abnormal microalbumin test on your son was due to any renal complication of diabetes. More probably it could be a laboratory error or perhaps due to some subclinical past glomerulonephritis or a past urinary tract infection. I would suggest to the doctor that he does a simple test for a urinary tract infection and otherwise just repeats the microalbumin test every few months. It would be inappropriate to consider using one of the drugs called ACE inhibitors at this stage and certainly it is premature to even think of kidney transplants.

DOB